Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 229, NWS Dodge City, KS

November 9, 2020Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 9, 2020, 11:19 PM CST for Barber County, Pratt County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2020, 11:19 PM CST (05:19 UTC)
Expired
Nov 10, 2020, 12:00 AM CST
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 75 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-11-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-11-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 667 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
104 kt
0-1 km storm-relative helicity
667 m²/s²
0-3 km storm-relative helicity
727 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

312 
WUUS53 KDDC 100519
SVRDDC
KSC007-151-100600-
/O.NEW.KDDC.SV.W.0229.201110T0519Z-201110T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1119 PM CST Mon Nov 9 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Barber County in south central Kansas...
  Southeastern Pratt County in south central Kansas...

* Until midnight CST.

* At 1119 PM CST, severe thunderstorms were located along a line
  extending from near Cairo to 10 miles northwest of Hardtner, moving
  east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Medicine Lodge, Kiowa, Sharon, Sawyer, Hazelton, Isabel and Cairo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3704 9890 3761 9868 3766 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0519Z 255DEG 41KT 3758 9856 3716 9872 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
2 follow-up statements
112 
WWUS53 KDDC 100535
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1135 PM CST Mon Nov 9 2020

KSC007-151-100600-
/O.CON.KDDC.SV.W.0229.000000T0000Z-201110T0600Z/
Barber KS-Pratt KS-
1135 PM CST Mon Nov 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR BARBER AND SOUTHEASTERN PRATT COUNTIES...

At 1135 PM CST, severe thunderstorms were located along a line
extending from near Isabel to 7 miles southwest of Medicine Lodge,
moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Medicine Lodge, Kiowa, Sharon, Sawyer, Hazelton, Isabel and Cairo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3704 9890 3761 9868 3766 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0535Z 256DEG 37KT 3749 9854 3718 9864 

HAIL...0.75IN
WIND...60MPH
 
$$

RBURG
951 
WWUS53 KDDC 100551
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1151 PM CST Mon Nov 9 2020

KSC007-151-100600-
/O.EXP.KDDC.SV.W.0229.000000T0000Z-201110T0600Z/
Barber KS-Pratt KS-
1151 PM CST Mon Nov 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR BARBER AND SOUTHEASTERN PRATT
COUNTIES WILL EXPIRE AT MIDNIGHT CST...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3704 9890 3761 9868 3766 9847 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0550Z 255DEG 41KT 3753 9836 3722 9846 

$$

RBURG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 9, 10:58 PM CST, 21 minutes earlier.

Area forecast discussion, Nov 9, 10:58 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1058 PM CST Mon Nov 9 2020

...UPDATE TO SYNOPSIS...

.SYNOPSIS...
Issued at 1058 PM CST Mon Nov 9 2020

WV imagery indicates an upper level shortwave trough of low pressure
moving east out of the Colorado Rockies into the Western High Plains.
Near the surface, a cold front is pushing southeast across south
central Kansas into northern Oklahoma.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 111 PM CST Mon Nov 9 2020

A cold front currently extends from Hamilton county NE to Ellis county.
This cold front will continue to surge southward through the rest of
the afternoon and evening. Some mid level cu is developing along the
front. This indicates some mid level instability across some of the
forecast area. Mesoanalysis shows about 500 J/kg of CAPE. This may
peak up to 800 J/kg, but am not expecting any higher than this.

Bulk shear is quite strong. Mean cloud bearing layer winds are parallel
to the sfc boundary. As a result, expect storms to develop quickly
upscale tonight. Some low to mid level capping still exists. As a result,
much of the activity is not expected until the mid evening hours.

The best chance for storms will be east of Highway 283. There is some
weak DCAPE present as well. In combination with the line development
and DCAPE, some marginally strong to severe outflows will be possible
with the storms. Some hail up to the size of quarters may be possible
as well this evening.

Low level cold air advection will begin through the overnight hours.
There may be enough CAA for some light snow showers across west-central
Kansas. Little, if any snow amounts are expected through tomorrow morning.

For Tuesday, post-frontal stratus is likely during the morning. These
clouds will eventually erode off to the northeast. Much cooler highs
are expected in the wake of the front with values peaking in the 50s.
Much of the day will be dry.

.LONG TERM...(Tuesday night through Monday)
Issued at 111 PM CST Mon Nov 9 2020

Weak high pressure will prevail over the Central Plains Wednesday. The
net result is continued fairly cool highs with values still in the
50s. Winds shouldn't be too bad Wednesday as a weak MSLP gradient prevails
across the state.

More of the same is expected on Thursday. Temperatures will continue
to remain seasonal with a dry forecast continuing.

Attention then turns to Friday. A large UL trof will approach the region
from the west. A warm front will lift northward through the day. This
front is expected to eventually stall out across the state. Showers
and thunderstorms may develop along this boundary Friday evening. The
highest pops will continue to remain across the eastern zones.

Beyond this, Kansas will remain in west to northwest flow aloft. The
will result in a dry forecast for the entire region. A dry fropa is
possible over the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 536 PM CST Mon Nov 9 2020

Scattered thunderstorms were ongoing near a surface cold front
that was moving south of Dodge City at 23z Monday and approaching
the Liberal area. Behind this cold front a deep layer of low
level moisture in the 500 to 2000ft AGL level was spreading south
as north winds at 15 to 20 knots develop. These gusty north winds
and low IFR ceiling can be expected to linger through the
remainder of the night as the cold front tracks south into
northern Oklahoma. The northerly winds will decrease towards
daybreak and the low clouds will gradually give way to clearing
conditions between 12z and 18z Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  31  52  29  55 /  90  10   0   0
GCK  28  50  25  53 /  90  20   0   0
EHA  29  55  27  57 /  20   0   0   0
LBL  30  53  26  56 /  70   0   0   0
HYS  29  49  26  54 /  90  30   0   0
P28  37  53  30  57 /  70   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JJohnson
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Burgert
Hazardous weather outlook, Nov 9, 3:14 AM CST, 20 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CST Mon Nov 9 2020

KSZ030-031-043>046-061>066-074>081-084>090-100915-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CST Mon Nov 9 2020 /214 AM MST Mon Nov 9 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Gusty southwest winds and low relative humidity will create
elevated to near-critical fire weather conditions across much of
west central and southwest Kansas from late this morning through
late afternoon. Outdoor burning is discouraged.

Strong to marginally severe thunderstorms will be possible in
south central and eastern portions of southwest Kansas late this
afternoon into this evening. The strongest storms will be capable
of up to quarter size hail and gusty winds up to 60 mph.

A brief period of light snow will be possible in vicinity of the
I-70 corridor late tonight with minimal accumulations expected,
if any at all.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk
* Snow: Limited risk
* Fire weather: Significant risk

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed generally after 4pm mainly east
of a Hays to Dodge City line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Nov 9, 8:38 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
838 PM CST Mon Nov 9 2020

KSZ046-065-079-100330-
Rush KS-Pawnee KS-Edwards KS-
838 PM CST Mon Nov 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE...SOUTHEASTERN
RUSH AND NORTHWESTERN EDWARDS COUNTIES UNTIL 930 PM CST...

At 837 PM CST, Doppler radar was tracking a strong thunderstorm near
Rozel, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Larned, Otis, Rozel, Timken, Ash Valley, Sanford, Frizell and
Shaffer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3826 9903 3826 9895 3802 9949 3811 9957
      3868 9904
TIME...MOT...LOC 0237Z 219DEG 47KT 3813 9945

LOWE
Local storm report, Nov 9, 8:48 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
848 PM CST MON NOV 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             3 E DODGE CITY          37.76N 99.97W
11/09/2020  E0.88 INCH       FORD               KS   NWS EMPLOYEE

            DIME TO NICKEL SIZED HAIL AT THE KDDC
            AIRPORT.

&&

AS
Special weather statement, Nov 9, 8:55 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Dodge City KS
855 PM CST Mon Nov 9 2020

KSZ064-077-078-100330-
Gray KS-Hodgeman KS-Ford KS-
855 PM CST Mon Nov 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...SOUTHWESTERN
HODGEMAN AND EAST CENTRAL GRAY COUNTIES UNTIL 930 PM CST...

At 855 PM CST, Doppler radar was tracking a strong thunderstorm near
Howell, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3767 10024 3770 10032 3807 10019 3792 9986
TIME...MOT...LOC 0255Z 207DEG 42KT 3775 10024

LOWE
Special weather statement, Nov 9, 9:00 PM CST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Dodge City KS
900 PM CST Mon Nov 9 2020

KSZ064-078-100330-
Hodgeman KS-Ford KS-
900 PM CST Mon Nov 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD AND
SOUTHEASTERN HODGEMAN COUNTIES UNTIL 930 PM CST...

At 900 PM CST, Doppler radar was tracking a strong thunderstorm near
Wright, moving northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spearville and Bellefont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3766 9978 3770 9989 3798 9975 3802 9957
      3787 9957
TIME...MOT...LOC 0300Z 207DEG 42KT 3775 9978

LOWE
Local storm report, Nov 9, 9:41 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
941 PM CST MON NOV 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             2 WNW DODGE CITY        37.78N 100.05W
11/09/2020  E0.88 INCH       FORD               KS   NWS EMPLOYEE

0708 PM     HAIL             4 ENE WRIGHT            37.79N 99.83W
11/09/2020  E1.25 INCH       FORD               KS   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

0450 PM     HAIL             1 ENE DODGE CITY        37.77N 100.0W
11/09/2020  E0.88 INCH       FORD               KS   PUBLIC

0450 PM     HAIL             1 NE DODGE CITY         37.77N 100.0W
11/09/2020  E1.00 INCH       FORD               KS   NWS EMPLOYEE

            OFF-DUTY NWS METEOROLOGIST REPORTED QUARTER
            SIZED HAIL AT RESIDENCE.

0450 PM     HAIL             3 E DODGE CITY          37.76N 99.97W
11/09/2020  E0.88 INCH       FORD               KS   NWS EMPLOYEE

            DIME TO NICKEL SIZED HAIL AT THE KDDC
            AIRPORT.

&&
Special weather statement, Nov 9, 10:34 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1034 PM CST Mon Nov 9 2020

KSZ079>081-089-090-100515-
Pratt KS-Barber KS-Kiowa KS-Edwards KS-Comanche KS-
1034 PM CST Mon Nov 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIOWA...BARBER...
NORTHEASTERN COMANCHE...SOUTHEASTERN EDWARDS AND PRATT COUNTIES UNTIL
1115 PM CST...

At 1033 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Centerview to 8 miles west
of Belvidere to 8 miles southeast of Coldwater. Movement was east at
45 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Pratt, Medicine Lodge, Greensburg, Haviland, Iuka, Preston, Sharon,
Sawyer, Cullison, Hazelton, Isabel, Coats, Lake City, Sun City,
Wilmore, Byers, Wellsford, Croft, Cairo and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3709 9835 3715 9923 3747 9925 3779 9937
      3782 9846 3739 9846 3738 9837
TIME...MOT...LOC 0433Z 263DEG 39KT 3774 9937 3746 9923 3720 9920

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 6:02 PM CSTSpecial Weather StatementDDCKiowa28 min
Nov 9, 6:18 PM CSTSpecial Weather StatementDDCEdwards27 min
Nov 9, 6:41 PM CSTSpecial Weather StatementDDCPawnee49 min
Nov 9, 6:49 PM CSTSpecial Weather StatementDDCEdwards26 min
Nov 9, 6:51 PM CSTSpecial Weather StatementDDCGray39 min
Nov 9, 7:03 PM CSTSpecial Weather StatementDDCEdwards27 min
Nov 9, 7:06 PM CSTSpecial Weather StatementDDCHodgeman24 min
Nov 9, 7:26 PM CSTSpecial Weather StatementDDCNess49 min
Nov 9, 7:27 PM CSTSpecial Weather StatementDDCPawnee48 min
Nov 9, 7:49 PM CSTSpecial Weather StatementDDCFord, Hodgeman26 min
Nov 9, 8:00 PM CSTSpecial Weather StatementDDCTrego30 min
Nov 9, 8:38 PM CSTSpecial Weather StatementDDCPawnee52 min
Nov 9, 8:55 PM CSTSpecial Weather StatementDDCFord35 min
Nov 9, 9:00 PM CSTSpecial Weather StatementDDCFord30 min
Nov 9, 10:34 PM CSTSpecial Weather StatementDDCBarber, Pratt41 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.